ALERT

We are experiencing high call volumes in response to expanded COVID vaccination scheduling. Vaccine supplies in Idaho are limited. Please do not call St. Luke’s clinics directly regarding COVID-19 vaccination. Appointments are made through myChart as vaccine is available; we are not able to accommodate walk-ins. Unless you need to call for an emergency, you are encouraged to use myChart for questions and appointments at this time. Find additional information here.

toggle mobile menu Menu
toggle search menu

Site Navigation

Supplemental

Menu

Allergic Reaction to a Medicine

Allergic Reaction to a Medicine

An allergic reaction to a medicine is an overreaction by the body's immune system to a substance (allergen) in a medicine that a person has taken. An allergic reaction to a medicine may cause symptoms that range from a minor rash to severe anaphylactic shock, depending on the person and the type and dose of the medicine.

A medicine allergy is different from an adverse medicine reaction, such as a medicine side effect or a reaction when taking more than one medicine. Because symptoms and treatments vary, a doctor should determine whether a person has a medicine allergy or an adverse reaction. A severe medicine allergy can be life-threatening. An adverse reaction usually is not.

A person who has been diagnosed with a medicine allergy should wear a medical alert bracelet or other identification and should not take that medicine again.

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Healthwise is a URAC accredited health web site content provider. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.